Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

I went off Venlafaxine 4 weeks ago after being on it for several years. I tapered down from 225 to 75 myself, it was really ok. But i couldn’t get down to 37.5 without getting brain zaps, nausea, headaches, insomnia, trembling, anxiety and all the rest. I went to see a psychiatrist who booked me into hospital for a couple of days to help me get off and to monitor me. For the first 2 days he put me on 37.5, then and from day 3 nothing. From day 1 though he put me on Urbanol that helped with anxiety, Aropax SR 25 mg, pain meds and nausea meds as necessary, Biotrazadone 100mg at night, Disipal that helped with the brainzaps and shaking and Inderal. Using those meds really helped a lot, i only experienced slight brain zaps, a little bit of nausea, diarrhea and vertigo, nothing as severe as when i tried to go of Venlafaxine by myself. Im off it now and adter a month i only get slight brain zaps occasionally, feeling a little weak and tired but nothing too bad. I could stop using Disipal, Inderal, pain and nausea meds.

REPLY

Hello @linxy

Welcome to Mayo Connect! I’m so happy that you found this online patient support group. I especially appreciate your sharing your story about your withdrawal from this med. Mayo Connect is a place where we all learn from each other and your experience of withdrawal from Venlafaxine/Effexor is a good one to share! I’m so glad to hear that you found a doctor who could work with you so effectively and could provide other meds to help you through the withdrawal process. Please share with us, if you are comfortable doing so, what you mean by “brain zaps”?

Teresa

REPLY

Hi @hopeful33250 and @linxy. Teresa, it’s hard to know what the brain zaps are unless you have had them, but for anyone who has gone off of one of these anti-depressants, it’s a common side effect. It feels like a slight electrical current that runs through your brain. They are usually not painful but they are very strange and disconcerting. (Some people also get them as a side effect of the meds or when increasing their dosage). In my case, I got them anytime I moved my head too sharply. The good news is that once you’re fully off the meds, they usually go away within a few weeks. Mine did at least.

REPLY

@coloradogirl Thanks for your explanation of brain zaps. I appreciate the additional information. Teresa

REPLY

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

REPLY
@linxy

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

Jump to this post

 
 
 
 
 
 
 
 
 

REPLY
@linxy

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

Jump to this post

@linxy

Yes, from the experience of @coloradogirl this sounds like a temporary result of going off the med. Will you post again and let us know how you are doing?

Teresa

REPLY
@linxy

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

Jump to this post

Hello @shorty2017

It looks like you tried to post a message, but it somehow came up blank. If you are having a problem, please let myself or one of the moderators know by private message and we will try and help you.

Teresa

REPLY
@linxy

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

Jump to this post

Most definitely Teresa, anything to help or motivate someone else♡

REPLY
@linxy

Thank you @coloradogirl for explaining about the brain zaps and thank you @hopeful33250 for the kind welcome. As Coloradogirl have said, i also get mine when i move my head around. Hopefully soon it will disappear.

Jump to this post

Great attitude, @linxy ! Teresa

REPLY

I have taken Effexor for about 3 years. Recently I began to eat healthier and feel better about myself so I asked my doctor if she would help me to wean off my Effexor. She gave me a schedule where I gradually weaned off for 2 week increments and finally to the last 2 weeks of 37.5 mg. each day. My last dose was 4 days ago. I was okay on day 1 without any, but the following day I have started to have episodes of nausea, light-headed, just physically feel miserable.I really do not want to take this medication, will this last a long time? I could use some advise. I feel like if I call my doctor’s office, they will just give me more and I will have to start all over again. Please give me some advice.

REPLY
@annmarie1964

I have taken Effexor for about 3 years. Recently I began to eat healthier and feel better about myself so I asked my doctor if she would help me to wean off my Effexor. She gave me a schedule where I gradually weaned off for 2 week increments and finally to the last 2 weeks of 37.5 mg. each day. My last dose was 4 days ago. I was okay on day 1 without any, but the following day I have started to have episodes of nausea, light-headed, just physically feel miserable.I really do not want to take this medication, will this last a long time? I could use some advise. I feel like if I call my doctor’s office, they will just give me more and I will have to start all over again. Please give me some advice.

Jump to this post

Thank you for your helpful suggestion and understanding. Today and each of the days have been getting better. Last night before bed I felt a bit more like myself. I found some ginger pills that have helped my nausea and the headaches I have kept under control with Ibuprofen. Also have tried to double up on the Omega-3 tablets that I normally would take. I just feel like I need to work through this on my own, I do not want another doctor to just throw a pill at me…it just creates more difficulties in the long run. I was so distraught a few days ago and would have basically done anything to relieve my physical symptoms. I feel like I am coming out on the other side now and the worst is over (knock on wood). I just want to keep making healthy choices and not be taking so many prescriptions that are for problems that healthier eating may solve. Again, thank you for your kindness and message.

REPLY
Please sign in or register to post a reply.